Bleeding After Plan B

One of the most common concerns women have after taking Plan B is whether or not bleeding after Plan B is normal. The answer to this one is pretty simple. Yes, bleeding after Plan B is in fact normal and is just part of the process for many women who take this medication. Roughly 26% of women who take Plan B will experience some sort of change to their menstrual cycle and oftentimes bleeding or spotting after taking Plan B is just part of that. That doesn’t mean you should ignore it though. Let’s take a little time not to talk about why women may experience bleeding after taking Plan B and when and if you should worry about the bleeding you are experiencing.

Bleeding After Plan B: Why Does it Happen?

There are a few key differences between Plan B and birth control and those differences contribute to the occurrence of bleeding after Plan B. First and foremost, most morning after pills only contain progesterone or at the very least, contain higher levels of this particular hormone than birth control pills. In fact, the hormone levels in Plan B and other morning after pills are significantly higher than traditional birth control. Progesterone is a naturally occurring hormone in pregnant women so when you take high doses of progesterone, like the doses found in morning after pills, ovulation is halted because the presence of the hormone makes your body think you’re already pregnancy. The hormone doesn’t just remain in your body though and the levels of the hormone present will sharply decrease as the hormone passes through your body. When that sharp decrease happens, you’ll often get bleeding even if you don’t actually get a true period. This is because your body notices the levels of progesterone have dropped and believes you’re no longer pregnant. The thick lining it has built up in your uterus to prepare for your baby will pass and your irregular bleeding is the result. To put it in a much simpler way, Plan B creates a temporary hormonal imbalance in your body and the bleeding you may experience after Plan B is the result of that imbalance.

Bleeding After Plan B: When Should You Worry?

As we’ve just discussed, bleeding after Plan B is normal and is something many women will experience after taking the medication but that doesn’t mean you should ignore it. Bleeding after Plan B could be a symptom of a bigger problem or could be a sign of a complication. You need to be aware of what’s going on with your body. Bleeding should be light to moderate. Heavy bleeding is something you should be concerned about. Bleeding would only be considered heavy if you have to change a sanitary napkin once an hour or more. If you find that is the case with you, you should definitely consult a doctor right away. It may be nothing but it’s always better to be safe than sorry.

Cramping with bleeding is also not really something you should worry about unless the cramping is severe. Women who experience bleeding after Plan B will also likely experience light to moderate cramping that feels much like the cramping they would experience with their period. If your cramping is severe though and seems worse than normal period cramping, you should consult with your doctor.

Add a Comment

Your email address will not be published. Required fields are marked *